Hail, Kent
- When
- May 26, 7:17 PM EST
- Where
- Kent County, 0.69 mi S of Dupont Manor
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.190, -75.530
A trained spotter reported nickel size hail.
A warm front moved through the mid-Atlantic early on the morning of May 26. Ahead of an approaching cold front that evening, thunderstorms developed, with some of them becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A warm front moved through the mid-Atlantic early on the morning of May 26. Ahead of an approaching cold front that evening, thunderstorms developed, with some of them becoming severe. Several reports of damaging wind were received across eastern Maryland and Delaware.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 26, 7:06 PM EST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Mount Holly NJ 806 PM EDT Sun May 26 2019 .SYNOPSIS... A cold front will cross our region overnight, then high pressure builds to our north Monday and Monday night. This high builds offshore early Tuesday, while a warm front lifts across our area. This front may stall through Wednesday while a couple of low pressure systems move eastward along it. This front then lifts to our north Wednesday night, before a couple of cold front move across the area later Thursday into Friday. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... A mid level impulse is moving across central Pennsylvania as of this writing near a surface cold front. It is this feature that is aiding in large scale forcing and therefore an increase in showers and some thunderstorms has occurred. This looks to move across portions of the northern zones, therefore the PoPs were increased quite a bit for awhile this evening. In addition, a convectively generated boundary looks to be draped across far southern New Jersey westward and new convection has rapidly developed along it as some better ascent has arrived. While convective coverage has been rather sparse overall, some increase in deeper convection is expected especially across the far southern areas given the instability and shear parameters. Any stronger convective cores that are sustained will have the potential to produce locally strong to damaging winds especially given some dry air aloft leading to a downburst potential. Some hail is possible, however severe hail would be limited to any isolated robust sustained core. The severe threat looks to be mostly for Maryland and Delaware and perhaps into far southern New Jersey. It is here where some enhancement could take place by late evening from the convective complex now in the eastern Ohio and West Virginia areas. Once the cold front clears the area overnight, some drier air will begin to advect in from the northwest. Plenty of mid to high level clouds streaming across the area this evening, some of which is convective cloud debris, will thin out late tonight behind the cold front. && .SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/... Memorial Day should be a pleasant day for much of the region. The only possible exception is portions of Delmarva. If the front stalls over this area, showers and storms could linger in Delmarva through the day. Although there is still some uncertainty, so I stayed close to the previous forecast, it is worth noting that some of the 12Z models show this front clearing much further south, leaving the entire region dry. Temperatures behind the front will be 5 to 10 degrees lower than Sunday, with highs mostly in the 70s and lower 80s. Despite the northwesterly flow, a sea breeze could develop later in the day, cooling coastal areas further. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... An unsettle pattern continues for much of the upcoming week into the weekend, with several rounds of showers and thunderstorms. Monday night will start out fairly quiet as high pressure builds to our north. Very late in the night, the high pressure begins to lose any grip it has on our area as a frontal boundary begins to lift northward, and as a short wave/vorticity impulse moves into the area, scattered showers and thunderstorms may develop late Monday night into early Tuesday morning. As we go into Tuesday, the front lifting toward the area is forecast to slow down and may stall out across the region later Tuesday, into Tuesday night, and into Wednesday as well as several waves of low pressure move along the boundary. As multiple rounds of short waves/vorticity impulses aloft move across the area within the northwest-west flow aloft, showers and thunderstorms will continue in the forecast Tuesday- Wednesday, although it will not rain the entire time. The higher probabilities will be tied to the passages of the short waves. As we move into Wednesday night, the frontal boundary is expected to lift to our north, and precipitation chances will lower through Wednesday night, although not be zero as there will remain unsettled conditions with an additional short wave/vorticity impulse affect the area. On Thursday and Friday, a couple of frontal boundaries are forecast to move across the area. The front on Thursday currently looks to be the stronger of the two, and has a better chance of showers and thunderstorms to be associated with it. Thursday also has higher PW values at 1.5-2.0 for some areas, so it will have a higher threat for heavy rainfall, although PW values remain over an inch into Friday. Dry weather may return for early Saturday as high pressure briefly builds across the northeast and into our area. However, showers may begin to develop during the afternoon as return flow develops and a short wave moves across the area. Also, another cold front is currently forecast to move toward the area on Sunday, which could bring another round of showers and thunderstorms to the area. Temperatures through most of the extended period are forecast to be above normal, with Tuesday possibly being the coolest day and below or near normal. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...Some showers and thunderstorms around through about midnight, with greatest coverage possible near ABE and RDG then near and south from about ILG to ACY. Local and brief MVFR/IFR conditions (especially visibility) will occur with any heavier shower or thunderstorm. Otherwise, VFR. Westerly winds mainly 5-10 knots, becoming all light northerly overnight. Monday...VFR. North winds 5-10 knots, becoming locally west and southwest later in the afternoon. A sea breeze at ACY and MIV will result in a wind shift to east to southeast. Outlook... Monday night...Generally VFR condition expected, although clouds increase and lower late in the night with a chance of showers. Winds become northeast 5-10 knots overnight. Tuesday-Tuesday night...MVFR ceilings may develop early Tuesday as a warm front lifts across the area and continue into the night. Chance of showers and thunderstorms during the period. East to northeast winds Tuesday and Tuesday evening, become southeast Tuesday night. Wednesday-Wednesday night...MVFR conditions possible early, then lifting to VFR during the morning. Showers and thunderstorms remain possible, especially Wednesday afternoon and evening. Winds shift to southwest early and may gust 15-20 knots during the day. Thursday-Thursday night...Generally VFR, except lower conditions possible with showers and thunderstorms Thursday afternoon and night. Southwest winds may gust 15-20 knots during the day Thursday. Friday...Generally VFR, except lower conditions possible with showers and thunderstorms during the day. Southwest winds may gust 20-25 knots during the day. && .MARINE... Winds and seas are expected to remain below Small Craft Advisory criteria through Memorial Day. Some thunderstorms with gusty winds will be possible this evening mainly south of Atlantic City. Outlook... Monday night-Friday...Conditions expected to remain below advisory levels through the period, although winds may gust around 20 knots at times. There is a chance of showers and thunderstorms each day, which could produce locally higher winds and waves should they occur. Rip Currents... The risk for the formation of dangerous rip currents increases to moderate on Monday. A long period swell (around 10 seconds) combined with some increase in the wind as it turns onshore, enhancing a sea breeze some, is expected to result in an elevated rip current risk on Memorial Day especially in the afternoon. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Robertson Near Term...Gorse Short Term...Johnson Long Term...Robertson Aviation...Gorse/Robertson Marine...Gorse/Johnson/Robertson
Hazardous Weather Outlook National Weather Service Mount Holly NJ 758 PM EDT Sun May 26 2019 NJZ001-007>010-012-013-015>023-027-PAZ054-055-060>062-070-071- 101>106-280000- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Ocean- Cumberland-Atlantic-Cape May-Southeastern Burlington-Carbon-Monroe- Berks-Lehigh-Northampton-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 758 PM EDT Sun May 26 2019 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-024>026-280000- Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 758 PM EDT Sun May 26 2019 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a moderate risk for the development of dangerous rip currents Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>003-MDZ008-012-015-019-020-280000- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline- 758 PM EDT Sun May 26 2019 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware and northeast Maryland. .DAY ONE...Tonight. Some thunderstorms could be severe with locally damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-280000- Delaware Beaches- 758 PM EDT Sun May 26 2019 This Hazardous Weather Outlook is for southern Delaware. .DAY ONE...Tonight. Some thunderstorms could be severe with locally damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a moderate risk for the development of dangerous rip currents Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ450>453-280000- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- 758 PM EDT Sun May 26 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-454-455-280000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 758 PM EDT Sun May 26 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. Some thunderstorms will be capable of producing winds above 34 knots. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The Dover AFB radar (KDOX), 41 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
A trained spotter reported nickel size hail.
Power lines were reported down near Route 8 west of Dover. Time estimated from radar.
Nickel size hail was reported at Dover Air Force Base.
A mesonet site measured a 70mph wind gust.
Several trees reported down between Hartly and Marydel.
Several trees were split or knocked down in the area of Camden and Wyoming.
Several trees were reported down across the area, with three homes having trees fall onto them. Time estimated from radar.
A trained spotter reported three quarter inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2019Every state in 2019This day in weather historyWarnings in Delaware, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817603, 816457, 817604, 816461, 816458, 816459, 816460, 817606.